Massachusetts, 2005

Lightning Strike in Massachusetts, June 8, 2005

June 8, 2005 · NWS BOX · 1 event in 1 county or zone

Lightning produced from a thunderstorm in Andover hit a tree, which fell onto power lines, knocking out power to about 150 electric customers until the next morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning produced from a thunderstorm in Andover hit a tree, which fell onto power lines, knocking out power to about 150 electric customers until the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 8, 8:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 8, 8:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
955 PM EDT WED JUN 8 2005

.SHORT TERM (REST OF TONIGHT)...
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH OUR
NORTHERN ZONES (MAINLY NORTH OF THE MASS PIKE)...ALTHOUGH THEIR
INTENSITY HAS DECREASED FROM EARLIER THIS EVENING (WHEN THE STORMS
WERE JUST BELOW SEVERE CRITERIA).  UPDATED THE OVERNIGHT FORECAST TO
REFLECT THESE TRENDS.  ALSO INCREASED CLOUD COVER BASED ON EVENING
TRENDS.  OTHERWISE...OVERNIGHT FORECAST LOOKS ON TRACK.  PLEASE SEE
PREVIOUS FORECAST BELOW FOR MORE DETAILS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 430 PM EDT WED JUN 8 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
THE MAIN CONCERN TONIGHT WILL REVOLVE AROUND CONVECTIVE CHANCES
THROUGH THURSDAY NIGHT. BOTH THE GFS/NAM HAVE OVERDONE SURFACE
DEWPOINTS THIS AFTERNOON FORECASTING THEM TO BE NEAR 70. THIS HAS
RESULTED IN BOTH MODELS IN PRODUCING TOO MUCH INSTABILITY AND A TON
OF QPF. IN FACT...THE NAM MODEL SHOWS 3+ INCHES OF QPF IN JUST 6
HOURS TONIGHT

EVEN THOUGH THE MODELS HAVE OVERDONE INSTABILITY AND QPF...SURFACE
DEWPOINTS ARE CLIMBING BACK INTO THE LOWER 60S AS OF 18Z WITH SURFACE
TEMPERATURES WELL UP INTO THE 80S. THIS IS PRODUCING CAPE VALUES
BETWEEN 1000 AND 2000 J/KG ACCORDING TO LOCAL LAPS. EXPECT THERE TO
BE ENOUGH SURFACE CONVERGENCE ACROSS SOUTHERN NH AND FAR NORTHWEST MA
TO BREAK THE CAP TOWARDS 00Z. THEREFORE...EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP IN THIS VICINITY. THE ACTIVITY WILL BE
HIT OR MISS SO AM ONLY GOING TO 30 TO 50 PERCENT POPS. ALTHOUGH THERE
MAY BE ENOUGH INSTABILITY FOR AN ISOLATED SEVERE THUNDERSTORM...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

THE BOUNDARY DOES NOT HAVE TO MUCH PUSH TO THE SOUTH TONIGHT...SO
EXPECT MOST OF THE ACTIVITY TO REMAIN ALONG AND NORTH OF THE
MASSACHUSETTS TURNPIKE ALTHOUGH AN ISOLATED SHOWER OR STORM COULD POP
UP OVER CONNECTICUT. OTHERWISE...WITH DEWPOINTS CLIMBING BACK INTO
THE 60S MAY SEE SOME PATCHY FOG TONIGHT.

THURSDAY AND THURSDAY NIGHT...CONTINUE TO BELIEVE THAT THE MODELS ARE
OVERDONE WITH THE QPF. THERE WILL BE THE CHANCE FOR SOME SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE MASSACHUSETTS
TURNPIKE...BUT AGAIN IT WILL BE HIT OR MISS SO WILL JUST CARRY 30
POPS. TEMPERATURES WILL BE VERY WARM ON THURSDAY AND EXPECT HIGHS IN
THE UPPER 80S TO LOWER 90S...ALTHOUGH IT COULD BE A FEW DEGREES
COOLER ON THE VERY IMMEDIATE COAST WITH SEA BREEZES BUT THEY TO MIGHT
BE OVERCOME BY THE GRADIENT TOWARDS 00Z. ONE THING LATER SHIFTS WILL
HAVE TO WATCH IS CONVECTIVE DEBRIS CLOUDS THAT COULD RESULT IN
TEMPERATURES A FEW DEGREES COOLER THAN WHAT IS CURRENTLY BEING
FORECASTED.

LOW CLOUDS MAY RETURN TO THE REGION LATE THURSDAY NIGHT AS DEEPER LOW
LEVEL MOISTURE ATTEMPTS TO MOVE INTO THE REGION.

LONG TERM (FRIDAY THROUGH NEXT WEDNESDAY)...
LONG WAVE SUBTROPICAL RIDGE CONTINUES TO BUILD ALONG THE EASTERN
SEABOARD...THOUGH SOME OF THE MODEL SUITE TRY TO BREAK DOWN THE
NORTHERN PORTION OF THE RIDGE AND SWEEP A FEW UPPER LEVEL SHORT WAVES
ACROSS THE REGION...MAINLY OVER THE WEEKEND INTO EARLY NEXT WEEK.

EXPECT ANY SCATTERED CONVECTION AROUND THE RIDGE TO BE CONFINED
MAINLY FROM WESTERN WORCESTER COUNTY AND SOUTHERN NEW HAMPSHIRE
DURING FRIDAY...WITH A SLIGHT CHANCE OVER EASTERN SECTIONS EXCEPT
CAPE COD AND THE ISLANDS INTO EASTERN AND SOUTHERN PLYMOUTH COUNTY.
THIS IS OUT AHEAD OF A COLD FRONT OVER NORTHERN NEW ENGLAND INTO NEW
YORK STATE THAT BECOMES STATIONARY ACROSS THAT REGION.  THE SCATTERED
SHOWER/THUNDERSTORM ACTIVITY WILL BE DIURNALLY DRIVEN...SO EXPECT ANY
ACTIVITY THAT DEVELOPS TO MELT AWAY AFTER SUNSET.  WILL HANG ON TO
LOW CHANCE POPS FOR FAR WESTERN AREAS EARLY FRIDAY NIGHT.

BIG QUESTION LEADING INTO THE WEEKEND WILL BE HOW FAR THAT FRONT
MOVES SOUTH...OR EVEN AS A BACKDOOR COLD FRONT DOWN THE MAINE COAST
INTO EASTERN MASSACHUSETTS.  THE GFS IS MOST AGGRESSIVE WITH THIS...
AS THAT MODEL TRIES TO BUILD THE HIGH ACROSS THE MARITIMES...AND THE
ECMWF MODEL ALSO HINTED THAT THE FRONT COULD MOVE SOUTHWESTWARD.
HOWEVER...THE NAM HOLDS THE SUBTROPICAL RIDGE STRONGLY IN PLACE AS IT
EVEN BUILDS FURTHER WESTWARD.  COULD NOT RULE OUT THE ARRIVAL OF THE
BACKDOOR INTO FAR EASTERN SECTIONS OF THE REGION...SO HAVE MENTIONED
LOW CHANCE POPS INTO EASTERN MASSACHUSETTS THROUGH BOSTON INTO THE
SOUTH SHORE...WHILE KEEPING A LOW CHANCE GOING FOR MORE DIURNAL
CONVECTION OVER THE WEST WHERE THE WARMEST TEMPERATURES ARE EXPECTED.
HAVE LOW CONFIDENCE ON THIS PORTION OF THE FORECAST...ESPECIALLY ON
THE TEMPERATURES ON SATURDAY AND SUNDAY BECAUSE OF THE UNCERTAINTY OF
THE BACKDOOR FRONT.

BY MONDAY...EXPECT CHANCE OF SHOWERS/THUNDERSTORMS THROUGHOUT THE
REGION AS ANOTHER SHORT WAVE TRIES TO WORK THROUGH. AGAIN...DUE TO
THE UNCERTAINTY OF FRONTAL POSITIONS AROUND THE SUBTROPICAL RIDGE
AND WHETHER THE RIDGE BREAKS DOWN ENOUGH TO ALLOW A FRONT TO PUSH
THROUGH BY THE MIDDLE OF NEXT WEEK.  SOME CONTINUITY ON THE
MOVEMENT OF THIS FRONT...CURRENTLY SCHEDULED TO PUSH EAST FROM NEW
YORK STATE DURING TUESDAY.  EXPECT FRONT TO PUSH OFF THE COAST
TUESDAY NIGHT.

HIGH PRESSURE WILL WORK SOUTHEAST OUT OF CENTRAL CANADA WEDNESDAY
AND THURSDAY WITH COOLER AND DRIER AIR.

AVIATION...
MAINLY VFR CONDITIONS OVER THE NEXT 24 HOURS...BUT PATCHY FOG MAY
RESULT IN SOME IFR-MVFR LATE AT NIGHT. ALSO...SCATTERED CONVECTION
IS POSSIBLE ALONG AND NORTH OF I-90 BUT MOST OF THE TIME IT WILL BE
RAIN FREE.

MARINE...
WINDS AND SEAS WILL REMAIN BELOW SCA THRESHOLDS THROUGH FRIDAY 12Z.
PATCHY FOG MAY DEVELOP OVER THE WATERS THURSDAY NIGHT AS DEEPER LOW
LEVEL MOISTURE TRIES TO WORK BACK INTO THE REGION.

IN THE LONG TERM...WITH THE SUBTROPICAL RIDGE IN CONTROL...EXPECT
WINDS TO REMAIN BELOW SMALL CRAFT CRITERIA...GENERALLY AROUND 15 KT
OR LESS.  FEEL THAT WNA WAVEWATCH III WAS OVERDOING THE SEAS FROM
SAT-MON...MAINLY ON THE SOUTH COAST WITH THE SOUTHWEST FLOW.  WNA
SUGGESTED SEAS UP TO 6 FEET...LOWERED THEM TO BELOW 5 FEET FOR THIS
TIMEFRAME.  HOWEVER...IF WINDS DO PICK UP TO 20 KNOTS OR SO...COULD
SEE THE SEAS INCREASE TO SMALL CRAFT CRITERIA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...FN/TLM
Hazardous weather outlook, Jun 8, 9:58 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1058 AM EDT WED JUN 8 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1058 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP TOWARD EVENING
ACROSS SOUTHERN NEW HAMPSHIRE AND FAR NORTHWEST MASSACHUSETTS.
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.

FOR TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MAINLY TO THE NORTH OF THE MASSACHUSETTS TURNPIKE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...ALTHOUGH AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE OVER SOUTHERN NEW HAMPSHIRE AND FAR
NORTHWEST MASSACHUSETTS BETWEEN 5 AND 9 PM THIS EVENING.

FRANK/KJC

In the hours before

Special weather statement, Jun 8, 4:48 PM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
548 PM EDT WED JUN 8 2005

NHZ011-082215-
CHESHIRE NH-
548 PM EDT WED JUN 8 2005

AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 9 MILES NORTHWEST OF ALSTEAD...OR ABOUT 4 MILES
SOUTHWEST OF SPRINGFIELD...MOVING EAST SOUTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...ALSTEAD BY 600 PM EDT...MARLOW AND 8
MILES NORTH OF GILSUM BY 610 PM EDT...STODDARD BY 620 PM EDT.

NOCERA
Special weather statement, Jun 8, 5:18 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
618 PM EDT WED JUN 8 2005

NHZ011-015-082315-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
618 PM EDT WED JUN 8 2005
...STRONG THUNDERSTORM AFFECTING SOUTHERN NEW HAMPSHIRE...
AT 616 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 3 MILES NORTHEAST OF MARLOW...OR ABOUT 15 MILES
NORTHEAST OF KEENE...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...WINDSOR BY 630 PM EDT...DEERING AND
HILLSBOROUGH BY 640 PM EDT...WEARE AND FRANCESTOWN BY 650 PM EDT...
NEW BOSTON AND 9 MILES NORTH OF LYNDEBOROUGH BY 700 PM EDT...
GOFFSTOWN BY 710 PM EDT.

NOCERA
Special weather statement, Jun 8, 5:54 PM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
654 PM EDT WED JUN 8 2005

NHZ011-082330-
CHESHIRE NH-
654 PM EDT WED JUN 8 2005

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 3 MILES NORTHWEST OF CHESTERFIELD...OR ABOUT 5
MILES NORTHEAST OF BRATTLEBORO...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD BY 700 PM EDT...KEENE
AND SWANZEY BY 720 PM EDT...MARLBOROUGH AND ROXBURY BY 730 PM EDT.

NOCERA
Special weather statement, Jun 8, 6:22 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
722 PM EDT WED JUN 8 2005

MAZ006-007-082345-
EASTERN ESSEX MA-WESTERN ESSEX MA-
722 PM EDT WED JUN 8 2005

AT 720 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 2 MILES NORTH OF AMESBURY...OR ABOUT 6 MILES
NORTHWEST OF NEWBURYPORT...MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...SALISBURY AND NEWBURYPORT BY 730 PM
EDT...7 MILES NORTHEAST OF ROWLEY AND 8 MILES NORTHEAST OF IPSWICH BY
740 PM EDT...8 MILES NORTHWEST OF ROCKPORT AND 8 MILES NORTHEAST OF
ESSEX BY 750 PM EDT.

NOCERA
Special weather statement, Jun 8, 6:51 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
751 PM EDT WED JUN 8 2005

MAZ003-004-090045-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
751 PM EDT WED JUN 8 2005

AT 749 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES WEST OF WENDELL...OR ABOUT 6 MILES EAST OF
GREENFIELD...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...WENDELL AND ERVING BY 800 PM EDT...
NEW SALEM AND ORANGE BY 810 PM EDT...ATHOL BY 820 PM EDT...
PHILLIPSTON AND PETERSHAM BY 840 PM EDT.

NOCERA

The radar

The Boston radar (KBOX), 79 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Essex

When
June 8, 10:45 PM EST
Where
Essex County, Andover
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459689.